HAL will be down for maintenance from Friday, June 10 at 4pm through Monday, June 13 at 9am. More information
Skip to Main content Skip to Navigation
Journal articles

On the Pierce-Birkhoff Conjecture

Abstract : This paper represents a step in our program towards the proof of the Pierce--Birkhoff conjecture. In the nineteen eighties J. Madden proved that the Pierce-Birkhoff conjecture for a ring A$is equivalent to a statement about an arbitrary pair of points $\alpha,\beta\in\sper\ A$ and their separating ideal $<\alpha,\beta>$; we refer to this statement as the Local Pierce-Birkhoff conjecture at $\alpha,\beta$. In this paper, for each pair $(\alpha,\beta)$ with $ht(<\alpha,\beta>)=\dim A$, we define a natural number, called complexity of $(\alpha,\beta)$. Complexity 0 corresponds to the case when one of the points $\alpha,\beta$ is monomial; this case was already settled in all dimensions in a preceding paper. Here we introduce a new conjecture, called the Strong Connectedness conjecture, and prove that the strong connectedness conjecture in dimension n-1 implies the connectedness conjecture in dimension n in the case when $ht(<\alpha,\beta>)$ is less than n-1. We prove the Strong Connectedness conjecture in dimension 2, which gives the Connectedness and the Pierce--Birkhoff conjectures in any dimension in the case when $ht(<\alpha,\beta>)$ less than 2. Finally, we prove the Connectedness (and hence also the Pierce--Birkhoff) conjecture in the case when dimension of A is equal to $ht(<\alpha,\beta>)=3$, the pair $(\alpha,\beta)$ is of complexity 1 and $A$ is excellent with residue field the field of real numbers.
Document type :
Journal articles
Complete list of metadata

https://hal-ujm.archives-ouvertes.fr/ujm-00721187
Contributor : Daniel Schaub Connect in order to contact the contributor
Submitted on : Thursday, July 26, 2012 - 5:47:20 PM
Last modification on : Monday, April 4, 2022 - 3:24:11 PM
Long-term archiving on: : Saturday, October 27, 2012 - 4:10:15 AM

Files

pfPB3.pdf
Files produced by the author(s)

Identifiers

Citation

François Lucas, Daniel Schaub, Mark Spivakovsky. On the Pierce-Birkhoff Conjecture. Journal of Algebra, Elsevier, 2015, vol. 435, p. 124-158. ⟨10.1016/j.jalgebra.2015.04.005⟩. ⟨ujm-00721187⟩

Share

Metrics

Record views

221

Files downloads

143